Advertisement

Journal of Economics

, Volume 107, Issue 2, pp 101–128 | Cite as

Simplifying numerical analyses of Hamilton–Jacobi–Bellman equations

  • Dirk BethmannEmail author
  • Markus Reiß
Article

Abstract

We introduce a simple method for computing value functions. The method is demonstrated by solving for transitional dynamics in the Uzawa and Lucas endogenous growth model. We use the value function approach to solve both the social planner’s optimization problem in the centralized economy and the representative agent’s optimization problem in the decentralized economy. The complexity of the Hamilton–Jacobi–Bellman equations is significantly reduced to an initial value problem for one ordinary differential equation. This approach allows us to find the optimal controls for the non-concave Hamiltonian in the centralized case and to identify the symmetric equilibrium in the decentralized case.

Keywords

Transitional dynamics Value function approach Symmetric equilibrium Initial value problem U-shaped growth rates 

JEL Classification

C61 O41 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Barro RJ, Sala-i-Matrin X (1995) Economic growth. MacGraw-HillGoogle Scholar
  2. Benhabib J, Perli R (1994) Uniqueness and indeterminacy: on the dynamics of endogenous growth. J Econ Theory 63: 113–142CrossRefGoogle Scholar
  3. Bethmann D (2007) A closed-form solution of the Uzawa-Lucas model of endogenous growth. J Econ 90: 87–107CrossRefGoogle Scholar
  4. Bethmann D (2008) The open-loop solution of the Uzawa-Lucas model of endogenous growth with N agents. J Macroecon 30: 396–414CrossRefGoogle Scholar
  5. Bond EW, Wang P, Yip CK (1996) A general two-sector model of endogenous growth with human and physical capital: balanced growth and transitional dynamics. J Econ Theory 68: 149–173CrossRefGoogle Scholar
  6. Boucekkine R, Ruiz-Tamarit José JR (2008) Special functions for the study of economic dynamics: The case of the Lucas-Uzawa model. J Math Econ 44(1): 33–54CrossRefGoogle Scholar
  7. Bronshtein IN, Semendyayew KA (1997) Handbook of mathematics, 3rd edn. Springer, BerlinGoogle Scholar
  8. Brunner M, Strulik H (2002) Solution of perfect foresight saddlepoint problems: a simple method and applications. J Econ Dyn Control 26: 737–753CrossRefGoogle Scholar
  9. Caballé J, Santos MS (1993) On endogenous growth with physical and human capital. J Polit Econ 101(6): 1042–1067CrossRefGoogle Scholar
  10. Canton E (2002) Business cycles in a two sector model of endogenous growth. Econ Theory 19: 477–492CrossRefGoogle Scholar
  11. Chamley C (1993) Externalities and dynamics in models of ‘learning or doing’. Int Econ Rev 34(3): 583–609CrossRefGoogle Scholar
  12. Fleming WH, Soner HM (1995) Controlled Markov processes and viscosity solutions. Springer, BerlinGoogle Scholar
  13. Kamien MI, Schwartz NL (1991) Dynamic optimization. Elsevier/North-Holland, AmsterdamGoogle Scholar
  14. Lucas RE (1988) On the mechanics of economic development. J Monet Econ 22(1): 3–42CrossRefGoogle Scholar
  15. Mulligan CB, Sala-i-Martin X (1991) A note on the time-elimination method for solving recursive dynamic economic models. NBER Technical Working Paper Series, TWP No. 116Google Scholar
  16. Mulligan CB, Sala-i-Martin X (1993) Transitional dynamics in two-sector models of endogenous growth. Q J Econ 108(3): 739–773CrossRefGoogle Scholar
  17. Ramsey F (1928) A mathematical theory of saving. Econ J 88: 543–559CrossRefGoogle Scholar
  18. Uzawa H (1965) Optimum technical change in an aggregate model of economic growth. Int Econ Rev 6(1): 18–31CrossRefGoogle Scholar
  19. Wälde K (2010) The twin-problem in numerical solutions of continuous-time Bellman equations. Version: August 2010. http://www.waelde.com/pdf/Waelde2010DeterministicTwinProblem.pdf. Accessed 17 March 2010
  20. Wälde K (2011) Production technologies in stochastic continuous time models. J Econ Dyn Control 35(4): 616–622CrossRefGoogle Scholar
  21. Xie D (1994) Divergence in economic performance: transitional dynamics with multiple equilibria. J Econ Theory 63: 97–112CrossRefGoogle Scholar
  22. Yong J, Zhou XY (1999) Stochastic controls: Hamiltonian systems and HJB equations. Springer, BerlinGoogle Scholar

Copyright information

© Springer-Verlag 2012

Authors and Affiliations

  1. 1.Otto-von-Guericke-Universität MagdeburgMagdeburgGermany
  2. 2.Institut für MathematikHumboldt Universität zu BerlinBerlinGermany

Personalised recommendations